Last weekend, eight people died and hundreds more were injured at a Travis Scott concert in Houston, Texas.
There is a lot of speculation surrounding what exactly happened – and why Travis Scott didn’t shut his Astroworld concert down when he noticed the chaos. But one of the things that is continuously being discussed is the possibility of needle spiking.
Is needle spiking to blame for Astroworld tragedy?
At this stage, there are only allegations that the crowd, as well as the security crew, were drugged through something called needle spiking.
Incredibly scary- Houston Police Chief Troy Finner confirms there were reports of individuals being "pricked" by something, One security officer was given Narcan and there was evidence he'd been given an injection in his neck.
Finner described this as a "criminal investigation". pic.twitter.com/lNwLRLLmol
— Ryan Nobles (@ryanobles) November 6, 2021
One security guard claims he felt a prick in his neck during the chaos at the Travis Scott concert and lost consciousness while being examined by first responders. He was revived by the opioid antidote Narcan.
However, his story remains too inconsistent for police to pinpoint anything just yet.
All we know about the story is this – the chaos happened very quickly with people falling down and getting trapped in the crowd. Hundreds were injured. Eight died – all of them under 30. It appears many suffered from cardiac arrest. The youngest victim was just 14 years old.
Whether or not someone was injecting people with drugs at the concert is unknown at this stage but this awful tragedy acts as a warning about the dangers of this new form of date rape threat.
What is needle spiking?
Needle spiking is similar to spiking someone’s drink. However, instead of putting the drug into a beverage, drugs are being administered via needle. The scariest thing about it is that many people are unaware it’s happening.
They may feel a tiny prick and think a bug may have bitten them and then continue to dance and socialise. Then, minutes later, they are on the floor.
There have been reports of the use of “roofies” (Rohypnol), the anaesthetic ketamine and the opioid fentanyl.
Where is this happening?
There have been multiple reports of needle spiking in America and the UK including a 22-year-old UK woman who now says she’s too scared to go out again. She was seen by paramedics and the next day found a bruise by her hip and a pinprick hole in her jeans.
On the same night, at a different club in the same town, a male also experienced a pinprick on his wrist.
He informed friends and staff and was taken outside, where his friends tried to keep him alert. However, within a couple of minutes, he couldn’t stand and his friends described him as lifeless.
According to Yahoo, there have been more than 280 cases of spiking with a needle in the past two months in the UK. It’s only a matter of time before we start hearing of cases in Australia too. We predict it’s most likely already happening under our noses.
What to be aware of
Needle spiking is definitely a cause for concern, especially as bars and clubs open up again across the country. It’s so important that we are aware that this could happen to anyone, anywhere.
Be aware of the symptoms including:
- Feeling very intoxicated – unable to walk or stand or remain conscious
- Sedation and amnesia
- Heavy sweating
- Stomach discomfort
- Breathing difficulties
- Blurred vision
- Hallucinations and paranoia
- Possible needle marks or bruising near an injection point
How to protect yourself
- First of all, be aware that needle spiking is happening – it’s not just spiking drinks anymore. If you feel a prick, alert the club staff straight away.
- Second, always have a buddy. Travel with friends who are able to watch out for you and, if something does happen, take you to safety.
- If you do suspect you’ve been spiked, whether through a needle or through your drink, go to a safe, uncrowded space and remain with someone you trust.
- Request they call an ambulance if your condition deteriorates in any way and contact police as soon as possible after a suspected incident of drink or needle spiking.
Where to get help
- In an emergency, call 000 (triple zero) for the police or an ambulance
- Emergency department of your nearest hospital
- Tel. 1800 888 236 for 24-hour confidential drug and alcohol telephone counselling, information and referral
- Tel. – free telephone counselling hotline (24 hours, 7 days)
- Tel. (24 hours)
- The lookout